Heavy Rain, Essex
- When
- May 26, 7:00 AM EST to 6:00 PM EST
- Where
- Essex County, Marblehead
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
Heavy rain fell across parts of central and eastern Massachusetts, as a result of a low pressure system passing southeast of New England. Rainfall totals of 2 to 3 inches were common throughout Essex, Middlesex, Norfolk, and Worcester Counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Heavy rain fell across parts of central and eastern Massachusetts, as a result of a low pressure system passing southeast of New England. Rainfall totals of 2 to 3 inches were common throughout Essex, Middlesex, Norfolk, and Worcester Counties. There were no reports of flooding, aside from the usual minor flooding of poor drainage areas.There were three indirect fatalities as a result of the rain, when a vehicle hydroplaned on Interstate 290 in Shrewsbury. A woman driving a minivan was changing lanes to avoid spray from another driver when the van rolled over, killing the driver, her mother, and daughter.Some specific rainfall totals, as reported by trained spotters, included 2.90 inches in Douglas; 2.60 inches in Northbridge; 2.50 inches in Marblehead and Wrentham; 2.44 inches in West Medway; 2.40 inches in Southbridge and Hudson; 2.32 inches in Hopkinton; 2.06 inches in Walpole; and 2.00 inches in Billerica.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 26, 3:33 AM EST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 433 AM EDT MON MAY 26 2003 PATTERN...UPPER TROF OVER THE GREAT LAKES/EASTERN U.S...HIGH PRESSURE OVER THE SOUTHWEST WITH RIDGE EXTENDING INTO NORTHERN PLAINS...LOW PRESSURE OVER NORTHERN PACIFIC AIDED BY RETREATING LOW IN BERING STRAIT. SURFACE LOW ASSOCIATED WITH THIS IS FORECAST TO MOVE INTO B.C. COAST WED...BUT IS REPLACED BY ANOTHER SFC LOW PASSING S OF THE ALEUTIANS...SO TROF/RIDGE/TROF PATTERN CONTINUES. .SHORT TERM (TODAY AND TONIGHT) PCPN ON ITS WAY UP THE MID ATLANTIC COAST...WITH AN EARLY ARRIVAL OVER THE CT RVR VALLEY. NOT MUCH TO SAY OTHER THAN RAIN THROUGHOUT THE DAY AND CONTINUING OVERNIGHT BEFORE TAPERING OFF BY TUE MORNING AS LOW PULLS AWAY. EXPECT SOME LINGERING RAIN...DRIZZLE...AND FOG IN THE EAST TUE MORNING BEFORE ENDING. MARINE...FOLLOWED GFS WINDS. WENT MORE PESSIMISTIC WITH SEA STATE AS CURRENTLY/ALREADY 7FT AT 018 (SE OF ACK)...6FT AT 008 (ACK SHOALS)...AND 5FT AT 013 (BOS BUOY). WITH INCREASING E/NE WIND... SEA STATE WILL ONLY GET WORSE. WENT AS HIGH AS 10 FT FOR WATERS PVC TO ACK BUT WOULD NOT BE SURPRISED IF SEAS BUILD UP TO 12 FT THERE. .LONG TERM (TUESDAY THROUGH FRIDAY) UNSETTLED PATTERN WITH AN ACCEPTABLE SUPPLY OF LOW LEVEL MOISTURE KEEPING SOME CLOUDS AROUND EVEN WHEN THERE IS NO PRECIPITATION. GREAT LAKES TROF ROTATES THROUGH NEW ENGLAND LATE WED/THURS... FOLLOWED BY SHORTWAVE TROF ON FRIDAY. TUESDAY TO BE RELATIVELY QUIET WITH SFC LOW DEPARTING OFF TO THE EAST AND COLD POOL/UPPER DYNAMICS TO OUR WEST. STILL QUITE MOIST SFC TO H800 AND LIGHT FLOW...EVEN SOMEWHAT ONSHORE. NO PCPN BUT MOSTLY CLOUDY. WEDNESDAY...UPPER TROF MOVES IN WITH WEAK WIND SHIFT LINE AT SFC. UPPER COLD POOL CENTERED OVER MID ATLC STATES BUT LI GOES SUB ZERO IN WESTERN NEW ENGLAND WITH VERTICAL TOTALS 26-27. THIS AND THE AVAILABLE MOISTURE SHOULD BE GOOD ENOUGH FOR CHC SHOWERS ALONG/WEST OF MHT-ORH-PUTNAM LINE. THURSDAY...UPPER TROF MOVES THROUGH IN MORNING BUT COLDEST TEMPS ALOFT LINGER THROUGH THE AFTERNOON. AFTER STABILIZING OVERNIGHT...LI DROPS SUBZERO AGAIN DURING AFTERNOON WITH SUBZERO VALUES ACROSS ALL BUT THE SOUTH COAST. WILL GO WITH CHC SHOWERS AGAIN...AND ADD CHC TSTM TO NRN AND WRN ZONES. FRIDAY...ANOTHER SHORTWAVE MOVES THRU. CHC POPS ALL ZONES. MARINE...MARGINAL SCA FOR SEAS TUESDAY MORNING BUT SUBSIDING. SW FLOW INCREASES THURSDAY WITH SCA CONDITIONS POSSIBLE ESPECIALLY PVC- ACK-MTP...SUBSIDING AGAIN FRIDAY. .BOX... CT...NONE. MA...NONE. RI...NONE. NH...NONE. MARINE...SCA ALL WATERS EITHER DUE TO ROUGH SEAS AND/OR INCREASING WINDS...EXCEPT FOR CC BAY AND BOS HARBOR (HOWEVER SEAS AROUND 5 FT AT THE HARBOR ENTRANCE). SHORT TERM...KAB LONG TERM...WTB
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-271000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 535 AM EDT MON MAY 26 2003 .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LOW PRESSURE MOVING UP THE COAST TODAY HAS SPREAD RAIN INTO NEW ENGLAND. THIS RAIN WILL CONTINUE THROUGH THE DAY...TAPERING OFF LATE TONIGHT. RAINFALL TOTALS OF UP TO 1.5 INCHES ARE POSSIBLE. WHILE THERE MAY BE SOME LOCAL PONDING IN THE USUAL POOR DRAINAGE AREAS...NO SIGNIFICANT FLOODING IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 48 HOURS. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . BABCOCK
The national radar mosaic for the moment the first event began.
4 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351261, 5351262, 5351263, 5351264.